Alabama, 2008Hail and Damaging Wind in Alabama, May 26, 2008
May 26, 2008 · NWS HUN · 3 events in 3 counties and zones
A prefrontal trough moved into a moist and unstable air mass over northern Alabama, resulting in scattered wind damage, large hail and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prefrontal trough moved into a moist and unstable air mass over northern Alabama, resulting in scattered wind damage, large hail and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 12:47 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, May 26, 12:47 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT MON MAY 26 2008
.DISCUSSION...
UPPER TROF OVER MO WILL CONTINUE TO MOVE TOWARDS THE CWA THIS
AFTN AND EVENING. LINE OF STORMS ASSOCIATED WITH THE TROF ARE
MOVING INTO THE NW CORNER OF AL ATTM. SOME STORMS WILL BE STRONG
WITH HEAVY RAIN AND GUSTY WINDS...THE CHC OF SVR WX LOOKS LOW DUE
TO WEAK SHEAR/WEAK LOW LEVEL JET.
UPPER TROF SHOULD BE MOVING OUT OF THE CWA ARND MIDNIGHT...WILL
KEEP CHC POPS ACROSS THE TN VALLEY MAINLY FOR THE EVENING. EVENING
SHIFT CAN EVALUATE IF NEED TO KEEP A POP GOING FOR THE OVERNIGHT
HOURS.
TUESDAY/WEDNESDAY...WEAK CDFNT IS PROGGED BY THE MODELS TO SAG
SLOWLY SOUTH TOWARDS THE CWA DURING THIS TIMEFRAME. THINKING IF TUESDAY
WILL BE A CASE OF THE HIGH POPS BUT LOW QPF VALUES. WILL MOST
AREAS BE DRY WITH ONLY SCATTERED SHRA/TSRA. STAY TUNED FOR NOW
WILL GO WITH CHC POPS BOTH FOR TUESDAY AND TUESDAY NIGHT. GFS/NAM
BOTH HAS CDFNT MOVING ACROSS THE CWA BY WEDNESDAY AFTERNOON. WILL
CONTINUE CHC POPS BUT THESE MAY HAVE TO BE INCREASED AS
LIFTING/FORCING OF CDFNT SHOULD MAKE WEDNESDAY THE BEST DAY FOR
PCPN.
THURSDAY THRU SATURDAY...NOT A LOT OF COOL OR DRY AIR BEHIND THE
ABOVE MENTIONED CDFNT. WARM/MUGGY CONDITIONS SHOULD CONTINUE IN
THIS TIMEFRAME. HIGH PRESSURE WILL KEEP PCPN CHANCES TO A MINIMUM.
GFS HINTS AT A LITTLE PCPN IN RETURN FLOW ON FRIDAY NIGHT AND
SATURDAY...FOR NOW WILL NOT BITE OFF ON THIS.
REST OF EXTENDED FCST...ANOTHER WEAK TROF/CDFNT PROGGED BY GFS ON
SUNDAY LOOKS REASONABLE...WILL KEEP LOW POPS. MONDAY LOOKS DRY
BEHIND CDFNT AS UPPER RIDGE BEGINS TO BUILD IN.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 68 81 68 82 / 30 50 30 50
SHOALS 69 83 69 83 / 30 50 30 50
CULLMAN 69 84 69 83 / 30 50 30 50
FAYETTEVILLE 66 80 66 79 / 30 50 30 50
ALBERTVILLE 69 83 69 83 / 30 50 30 50
FORT PAYNE 66 81 65 81 / 30 50 30 50
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
07
Hazardous weather outlook, May 26, 11:20 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT MON MAY 26 2008
ALZ001>010-016-TNZ076-096-097-271100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1220 PM CDT MON MAY 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
MOISTURE RICH SOUTHERLY FLOW WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE TENNESSEE VALLEY DURING THE AFTERNOON AND EARLY
EVENING HOURS...MAINLY FOR AREAS WEST OF I-65. BRIEF GUSTY WINDS AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A COLD FRONT WILL SAG SOUTH TOWARD THE CENTRAL TENNESSEE VALLEY ON
TUESDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY
AND WEDNESDAY. A FEW OF THESE STORMS COULD BE STRONG...WITH BRIEF
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE
FORECAST AREA ON SATURDAY AND SUNDAY AS A WEAK COLD FRONT MOVES
ACROSS THE TENNESSEE VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 26, 1:15 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT MON MAY 26 2008
ALZ001-002-262000-
COLBERT-LAUDERDALE-
215 PM CDT MON MAY 26 2008
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 300 PM CDT...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHEROKEE...OR 8 MILES EAST
OF IUKA...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIVERTON.
WATERLOO.
WRIGHT.
THREET.
CLOVERDALE.
UNDERWOOD-PETERSVILLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 26, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON MAY 26 2008
ALZ002-003-262045-
COLBERT-FRANKLIN-
257 PM CDT MON MAY 26 2008
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
345 PM CDT...
AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEROKEE ALABAMA TO
BELMONT MISSISSIPPI...OR ROUGHLY ALONG THE NATCHEZ TRACE PARKWAY
SOUTH OF THE TENNESSEE RIVER...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHEROKEE.
MYNOT.
POGO.
BARTON.
PLEASANT SITE.
RED ROCK.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Special weather statement, May 26, 1:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON MAY 26 2008
ALZ002-003-262045-
COLBERT-FRANKLIN-
257 PM CDT MON MAY 26 2008
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
345 PM CDT...
AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHEROKEE ALABAMA TO
BELMONT MISSISSIPPI...OR ROUGHLY ALONG THE NATCHEZ TRACE PARKWAY
SOUTH OF THE TENNESSEE RIVER...MOVING EAST AT 15 MPH.
DIME SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHEROKEE.
MYNOT.
POGO.
BARTON.
PLEASANT SITE.
RED ROCK.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
BCC
Local storm report, May 26, 2:04 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CDT MON MAY 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL CHEROKEE 34.76N 87.97W
05/26/2008 E0.50 INCH COLBERT AL EMERGENCY MNGR
HAIL TO THE SIZE OF DIMES REPORTED.
&&
BCCThunderstorm Wind, Colbert
- When
- May 26, 2:40 PM CST to 2:45 PM CST
- Where
- Colbert County, 1 mi W of Tuscumbia to 1 mi E of Tuscumbia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -87.718
Several trees and power lines were blown down by thunderstorm winds on Highway 72 west of Highway 43.
Hail, Franklin
- When
- May 26, 3:28 PM CST to 3:33 PM CST
- Where
- Franklin County, 0.17 mi WNW of Burntout
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.451, -88.023
Quarter size hail reported.
Hail, Jackson
- When
- May 26, 4:20 PM CST to 4:22 PM CST
- Where
- Jackson County, 3 mi NE of Stevenson to 4 mi NE of Stevenson
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.901, -85.813
Nickel size hail reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 26, 20082 deaths · 2 events
- Flash Flooding and Hail in Alabama, May 26 to 27, 20081 death · $54,000 · 1 in hail · 27 events
- Flash Flood and Hail in Mississippi, May 26 to 27, 2008$5.0 million · 1 in hail · 13 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 2008$255,000 · 2 in hail · 70 events
- Flash Flooding and Hail in Tennessee, May 26 to 27, 20081 injured · $744,000 · 1.25 in hail · 19 events
- Tornadoes and Hail in Kansas, May 26 to 27, 2008$65,000 · EF1 · 51 events
- Tornadoes and Hail in Texas, May 26, 2008$90,000 · EF0 · 58 events
- Flash Flood and Hail in Oklahoma, May 26 to 27, 2008$24,000 · 4.25 in hail · 27 events
- Hail in Oklahoma, May 26, 2008$50,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 26, 2008$46,000 · 50 kt wind · 3 events
- Tornado and Flash Flood in Texas, May 26, 2008$20,000 · EF0 · 12 events
- Rip Current in Florida, May 26, 20081 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106068, 106061, 106072.